Mix-Ups Between Methylphenidate and Methadone Impact Children and Adults
Author: Michael J. Gaunt, PharmD
To prevent errors, health care professionals should consider the risk-reduction actions presented here.
A community pharmacy inadvertently dispensed methadone to a 7-year-old boy who normally takes methylphenidate 10 mg twice a day. The patient’s bottle was labeled as methylphenidate 10 mg. The boy’s mother gave the medication as prescribed, and the child became lethargic and vomited after taking 1 dose. The same symptoms developed again after giving the child the twice-daily dose the following day. The child was taken to a hospital emergency department (ED), and naloxone injection was administered. The child was admitted to a pediatric intensive care unit where he received a naloxone infusion and recovered.
ISMP and the FDA have received multiple reports of confusion between methadone and methylphenidate. In an earlier event, a 43-year-old patient received methadone 10 mg instead of methylphenidate 10 mg. The prescription was entered into the pharmacy computer system as methylphenidate with the correct strength, quantity, and directions, but a pharmacy technician accidentally pulled from the shelf a stock bottle of methadone, which was located in the space designated for methylphenidate. The technician then counted the tablets and placed the pharmacy-generated label on the prescription vial. The pharmacist performed a final check of the prescription and paid particular attention to the strength and dosage form to make sure the technician had not selected the sustained-release form of methylphenidate. However, confirmation bias allowed him to read the stock bottle as methylphenidate even though it was methadone and to dispense the prescription as filled. Despite noticing the tablets were larger than tablets she had previously taken, the patient took 2 doses, began not feeling well, and went to the ED, where she was observed for 4 hours. The dangerous mix-up between methadone and methylphenidate has also happened in hospitalized children on methylphenidate.
The risk of error is increased because of the shared “meth” prefix and overlapping tablet strength of 10 mg. Both drugs are also available from the same manufacturer and may be stored near each other or appear together on computer selection screens during e-prescribing or pharmacy order entry.
Safe Practice Recommendations
To prevent errors, health care professionals should consider the following risk-reduction actions:
Include the indication for use when prescribing methadone and methylphenidate.
Take steps to avoid confusion between methadone and methylphenidate and other medications with similar looking or sounding names. Configure mnemonics in e-prescribing and pharmacy order entry systems to prevent confusion between methadone and other drugs that start with “meth” and have similar strengths.
Separate methylphenidate and methadone in storage areas.
Implement bar-code scanning during the production stage of the dispensing process to help identify when the wrong product is selected from the shelf.
If you already have bar-code scanning, identify potential barriers to successful scanning to minimize the risk of bypassing or overriding the scan of the product bar code.
Minimize distractions during the production and final verification stages of the dispensing process.
Provide face-to-face patient counseling. Patient education sessions should include a discussion of the medication’s purpose to help ensure that the correct medication is being dispensed to the correct patient. Teach patients how to actively participate in patient and medication identification processes at pickup.
Open the bag and review the label, route of administration, storage requirements, and directions for use with the patient or caregiver at the point of sale. Have the patient look at the prescription vials and the medications they contain to verify what was ordered and expected.
All practitioners (and patients) are encouraged to report errors and close calls to the ISMP National Medication Errors Reporting Program (https://www.ismp.org/merp).
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.